Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 63, NWS Jackson, KY

September 25, 2009Jackson County, Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 25, 2009, 5:55 PM EDT for Jackson County, Rockcastle County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2009, 5:55 PM EDT (21:55 UTC)
Expired
Sep 25, 2009, 8:00 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 79 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 6:45 PM EDTFLASH FLOODOrlando, KYWATER OVER A BRIDGE ALONG HIGHWAY 1912 JUST NORTH OF HIGHWAY 1004.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 252155
FFWJKL
KYC109-203-260000-
/O.NEW.KJKL.FF.W.0063.090925T2155Z-090926T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
555 PM EDT FRI SEP 25 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY...
  CENTRAL JACKSON COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 800 PM EDT

* AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM 
  THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
  THE VICINITY OF MCKEE...BRADSHAW...BUMMER...COLLINGSWORTH...
  EGLON...GOOCHLAND AND MACEDONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3744 8436 3750 8396 3742 8394 3736 8431

$$

GEOGERIAN
2 follow-up statements
000 
WGUS73 KJKL 252222
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
622 PM EDT FRI SEP 25 2009

KYC109-203-260000-
/O.CON.KJKL.FF.W.0063.000000T0000Z-090926T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON KY-ROCKCASTLE KY-
622 PM EDT FRI SEP 25 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
CENTRAL ROCKCASTLE AND CENTRAL JACKSON COUNTIES...

AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL 
MOVING REPEATEDLY OVER THE SAME LOCATIONS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCKEE...
WANETA...THREELINKS...ROUNDSTONE...MACEDONIA...GOOCHLAND...EGLON AND 
COLLINGSWORTH.

CREEKS THAT HAVE SEEN THE HEAVIEST RAIN AND HAVE THE HIGHEST THREAT 
OF FLASH FLOODING INCLUDE CROOKED CREEK IN NORTHEAST ROCKCASTLE 
COUNTY. IF YOU LIVE ALONG CROOKED CREEK...SEEK HIGHER GROUND 
IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3744 8436 3750 8396 3742 8394 3736 8431

$$

GEOGERIAN
000 
WGUS73 KJKL 252358
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
758 PM EDT FRI SEP 25 2009

KYC109-203-260008-
/O.EXP.KJKL.FF.W.0063.000000T0000Z-090926T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON KY-ROCKCASTLE KY-
758 PM EDT FRI SEP 25 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM EDT FOR CENTRAL
ROCKCASTLE AND CENTRAL JACKSON COUNTIES...

HEAVY RAINFALL HAS ENDED ACROSS THE AREA AND LOCAL CREEKS AND 
STREAMS ARE RECEDING. 

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3744 8436 3750 8396 3742 8394 3736 8431

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 2:49 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 25, 2:49 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
249 PM EDT FRI SEP 25 2009

.SHORT TERM.../TONIGHT THROUGH SUNDAY/...UPDATED

SHRA/TSRA HAVE BEGUN TO OVER SPREAD OUR SRN COUNTIES. HEAVIEST
CONCENTRATION WAS ALONG AND SOUTH OF THE HAL ROGERS PARKWAY BUT THE
TREND IS NORTH. WITH ADDITIONAL ACTIVITY IN TN EXPECT TREND TO
CONTINUE. CLOUD COVER HAS RESTRICTED FOR MOST OF THE CWFA...HOWEVER
THE CELLULAR NATURE OF THE CLOUDS IN THE SOUTH HAVE ALLOWED THOSE
LOCATIONS TO EXCEED THEIR FCST HIGHS BY A COUPLE DEG. WITH THE
SETTING SUN THE CLOUDS SHOULD RETURN TO STRAUS AND COVERAGE WILL
INCREASE TO BLANKET OVC. THIS WILL HOLD LOW TEMPS UP AND EVEN WITH
LIKELY POPS TONIGHT AND NEARLY 100 POP ON SAT WILL KEEP TEMPS A DEG
OR TWO BETWEEN THE MOS MAX/MIN RANGE. MODELS IN GOOD AGREEMENT ON THE
PASSAGE OF THE COLD FNT SAT AFTERNOON/EVENING AND THE CESSATION OF
THE HEAVY PCPN. COULD BE A FEW LINGERING SPRINKLES BEHIND THE FNT BUT
THE HEAVY PCPN WILL END BY MIDNIGHT SAT NIGHT. WILL UPDATE THE FLASH
FLOOD WATCH THIS EVENING TO REFRESH THE WORDING BUT THE TIMING STILL
LOOKS GOOD. ACCUMULATED PCPN FCST TO RANCE FROM 3-4 INCHES IN THE KY
AND CUMBERLAND RIVER HEADWATERS DOWN TO 1.5 TO 2 TOWARDS THE I-75 AND
I-64 CORRIDORS.

.LONG TERM.../SUNDAY NIGHT THROUGH FRIDAY/...UPDATED

MODELS ARE IN GOOD AGREEMENT UNTIL THE END OF THE PERIOD. UPPER
LEVEL LOW PRESSURE OVER THE NORTHERN TIER...MINNESOTA PIVOTS DOWN
INTO THE GREAT LAKES REGION. IN RESPONSE...CORRESPONDING SFC FRONTAL
BOUNDARY SWEEPS ACROSS THE REGION MONDAY MORNING. MODELS INDICATE A
LIMITED AMOUNT OF MOISTURE WITH THIS FAST MOVING BOUNDARY. BUT WITH
SUCH A POTENT SYSTEM...GOOD BOUNDARY LAYER DYNAMICS...COULD NOT RULE
OUT SOME ISOLD TO SCT SHOWERS ALONG THE FRONT ITSELF. THEREFORE...
REINTRODUCED A SLIGHT POP INTO THE FORECAST BY DAWN MONDAY. A MUCH
COOLER...DRIER AIR MASS FILLS INTO EASTERN KENTUCKY BEHIND THE
DEPARTING COLD FRONT FOR A TRUE TASTE OF SOME FALL LIKE WEATHER. THE
REMAINDER OF THE EXTENDED FORECAST REMAINS DRY WITH A VERY GRADUAL
MODERATION IN TEMPS. WITH THE OPERATIONAL GFS SO MUCH FASTER WITH
THE SYNOPTIC PATTERN...AND A SECOND FRONTAL SYSTEM AT THE END OF THE
PERIOD AS COMPARED TO THE ECMWF AND ENSEMBLE MEAN...DECIDED TO SLOW
THE REBOUND OF TEMPERATURES THROUGH THE WEEK VERSUS MOS GUIDANCE.

&&

.AVIATION.../18Z TO 18Z/

LOW STRATUS HAS PERSISTED AND WITH THE SAT CONFIRMING...WILL CONTINUE
ALTHOUGH IT MAY BECOME MORE CELLULAR FOR A TIME THIS AFTERNOON.
SHRA/TSRA MOVING BACK INTO SRN KY AND HAS ALREADY MADE IT TO THE SRN
PORTION OF INTERSTATE 75. EXPECT THIS PCPN TO OVERSPREAD THE REST OF
ERN KY IN PREPARATION OF AN EXTENDED HEAVY RAIN EVENT. CIG/VSBY MAY
COME UP TO MVFR BRIEFLY THIS AFTERNOON. HOWEVER BY THIS EVENING...
EXPECT TO SEE THE CIGS AND VIS GO BACK DOWN AS THE PRECIPITATION
BECOMES MORE WIDESPREAD AND THE FRONT MOVES TOWARD THE AREA FROM
THE WEST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...DUSTY
LONG TERM...RAY
AVIATION...DUSTY
Hazardous weather outlook, Sep 25, 3:46 PM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
346 PM EDT FRI SEP 25 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-262300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
346 PM EDT FRI SEP 25 2009

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT. HEAVY RAIN IS
POSSIBLE ON SATURDAY AND SATURDAY EVENING AND MAY RESULT IN SOME
LOCALIZED FLASH FLOODING. RAINFALL FROM THIS EXTENDED RAIN EVENT AND
THE CURRENTLY SATURATED GROUND WILL CAUSE AREA RIVERS TO RISE BUT THEY
SHOULD STAY BELOW FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAINFALL GREATER THAN
ONE INCH AND ANY OBSERVATIONS OF LOCALIZED FLASH FLOODING.

JJ/DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 4:19 AM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more41 hr
Sep 25, 5:26 PM EDTAreal Flood AdvisoryJKLJackson, Lee, Owsley, Rockcastle2 hr
Sep 25, 6:45 PM EDTAreal Flood AdvisoryJKLMcCreary60 min

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.